Wyoming, 2021Winter Storm in Wyoming, February 17 to 18, 2021
February 17 to 18, 2021 · NWS CYS · 1 event in 1 county or zone
0 inches of snowfall was measured.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snowfall was observed by COOP observer near Buford where over 6.0 inches of snowfall was measured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 17, 10:20 AM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Feb 17, 10:20 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 AM MST Wed Feb 17 2021
.UPDATE...
Issued at 459 AM MST Wed Feb 17 2021
Heaviest snow showers have come to end across the Sierra Madres
and Snowy Mountain Ranges this morning; therefore, the Winter
Storm Warnings over the mountains have been cancelled. Light snow
showers continue to today with maybe an additional inch or two
possible before midnight. Next chance for heavier snowfall totals
and rates comes Friday through the weekend.
&&
.SHORT TERM...(Today and Thursday)
Issued at 310 AM MST Wed Feb 17 2021
Upper level trough continues to dig into the south-central CONUS
keeping much of the CWA within a cold air mass, but relatively
warm compared to the brutally cold temperatures from this past
weekend. 700mb temperatures are hovering around -10C and will
decrease to -15C today with an approaching shortwave embedded in
the northwest flow aloft. Currently, temperatures are in the teens
across most of the area with colder air farther to the east.
Chadron and Alliance have even dropped below zero again. A few
snow showers developed this evening over southeast Wyoming with a
boundary setup along the Laramie Range and weak energy passing
aloft. A quick half inch of snowfall has fallen in spots making
roads slick, but have now mostly moved south of the CO border.
Currently, Winter Storm Warnings remain in effect for the Snowy and
Sierra Madre Ranges through 5 AM MST Wednesday. Looking at latest
SNOTEL data, only upwards of 0.2" SWE has fallen in the past 6 hours
at select sites. Additional snowfall is expected today, but rates
will be much lower with an inch or two possible during the day.
Therefore, will most likely allow the headlines to expire on time.
Mostly cloudy skies are expected Wednesday with temperatures
expected to remain below the freezing mark. Again, more snow showers
will be possible mostly along the Laramie Range and immediate
foothills as the boundary remains in place and another shortwave
approaches the area. Nonzero convective instability will be present,
which could help produce a few bursts of moderate snowfall in the
area, but 0-2 km winds look to be fairly weak which could limit snow
squall potential. These snow showers will mostly move out of the
area around midnight as the vort max begins to pass through. Upwards
of 3 inches will be possible with the biggest concern being along
the Interstate 80 Summit between Cheyenne and Laramie. Extended
upslope flow could result in higher snowfall totals and potential
hazardous travel. Upcoming shifts will need to watch latest trends
in case a short-fused headline would be needed.
Drier weather is expected Thursday with clearing skies as
temperatures remain at or below freezing for most of the area once
again. CAG-CPR height gradients begin to increase heading into
Thursday night above 50m at 700mb as winds aloft increase heading
into Friday.
.LONG TERM...(Friday through Tuesday)
Issued at 310 AM MST Wed Feb 17 2021
A tightly packed northwest flow aloft with a series of shortwaves
pulsing through it will effect southeast Wyoming and the western
Nebraska Panhandle with increased wind gusts, especially through
the wind-prone areas of southeast Wyoming, as well as carry
another plume of moisture into the region for isolated snow
showers once again. The mountains will be the ones to benefit most
from the incoming snow showers and an enhancing upslope flow,
with the possibility of advisory level snow for the end of the
week and weekend; however, the combination of winds and snow
across the I-80 corridor Elk Mountain to Arlington, between
Rawlins and Laramie, tend to suffer due to blowing and drifting
snow in periods such as this. Will need to keep a close watch on
potential conditions ahead of the event. The upside of the windy
conditions will be the 10 degree warmup expected Friday east of
the Laramie Range due to compressional warming.
By the weekend, the northwesterly flow will turn zonal as a Pacific
trough drops into the region bringing widespread light snow showers.
Aside from the snow, and a few degrees of drop west of the Laramie
Range, there isn't much to speak to until Monday in the trough's
wake under northwesterly winds aloft once again. Models have
consistently indicated strong winds across a vast area, more
extensive than just along the wind-prone corridors, though the wind-
prone gap areas will of course see the strongest winds.
Compressional warming east of the Laramie Range will raise high
temps into the 40s Monday and Tuesday, 30s to the west. Will be
pretty dry through this period, but the end of the forecast period
hints at another trough passage with some drop in high temps and
another chance for light snow showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1020 AM MST Wed Feb 17 2021
Mainly VFR at the terminals into this evening though some sctd MVFR
cigs possible mainly at KLAR and KSNY this afternoon with some snow
showers over se Wy and patchy fog over the southern Panhandle. More
widespread MVFR/IFR conditions expected tonight in weak upslope flow
as a disturbance moves across. Snow showers again mainly over se
Wy. Conditions improving Thursday morning.
&&
.FIRE WEATHER...
Issued at 310 AM MST Wed Feb 17 2021
No fire weather concerns the next few days as this past weekend's
snowfall remains across much of the area along with below average
temperatures the next few days. Temperatures will rise back up to
near normal this weekend and possibly above normal early next
week with strong winds over southeast Wyoming.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...AB
SHORT TERM...MB
LONG TERM...AB
AVIATION...RE
FIRE WEATHER...MB
Hazardous weather outlook, Feb 17, 3:28 AM MST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
328 AM MST Wed Feb 17 2021
WYZ101>119-181030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
328 AM MST Wed Feb 17 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered snow showers, especially along the Laramie Range and
adjacent foothills this afternoon and evening. Hazardous travel
conditions may develop with slick, snow covered roads and reduced
visibility.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
High winds possible especially in the wind prone areas of
southeast Wyoming, Thursday night through Friday and again early
next week. More mountain snow possible Friday with the winds.
Falling and blowing snow could create hazardous travel conditions.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-181030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
328 AM MST Wed Feb 17 2021
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Patchy fog possible this morning reducing visibility. Isolated
snow showers possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Winter Storm, South Laramie Range
- When
- February 17, 12:06 PM MST to February 18, 2:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Observer located 4 miles southeast of Buford measured 6.3 inches of heavy snowfall.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Kentucky, February 17 to 18, 20212 deaths · 2 injured · $35,000 · 4 events
- Flash Flooding and Heavy Rain in Hawaii, February 17 to 19, 20211 death · 9 events
- Flash Flooding and Ice Storm in Mississippi, February 17 to 18, 2021$3.5 million · 42 events
- Avalanche in Wyoming, February 17, 20211 death · 1 event
- Winter Storm and Heavy Snow in Mississippi, February 17 to 18, 2021$1.2 million · 22 events
- Flash Flood and Ice Storm in Louisiana, February 17 to 18, 2021$960,000 · 10 events
- Winter Storm and Heavy Snow in West Virginia, February 17 to 18, 2021$61,000 · 36 events
- Winter Storm and Heavy Snow in Kentucky, February 17 to 18, 202173 events
- Winter Storm in Tennessee, February 17 to 18, 2021$30,000 · 36 events
- Heavy Snow in Arkansas, February 17 to 19, 202148 events
- Winter Storm in Arkansas, February 17 to 18, 2021$75,000 · 2 events
- Winter Storm and Winter Weather in Kentucky, February 17 to 18, 202122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936989.